Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 3, NWS Sacramento, CA

October 4, 2008Butte County, Plumas County, California

NWS Sacramento, CA issued this flash flood warning at Oct 4, 2008, 5:18 PM PDT for Butte County, Plumas County, California. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2008, 5:18 PM PDT (00:18 UTC)
Expired
Oct 4, 2008, 7:15 PM PDT
In force
117 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

Counties Butte County, CA, Plumas County, CA

The radar

The Beale AFB radar (KBBX), 44 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2008-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2008-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSTO 050018
FFWSTO
CAC007-063-050215-
/O.NEW.KSTO.FF.W.0003.081005T0018Z-081005T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
518 PM PDT SAT OCT 4 2008

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA...
  THIS INCLUDES THE CITIES OF...PULGA...BRUSH CREEK RS...
  SOUTHWESTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 715 PM PDT

* AT 508 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A MODERATE TO HEAVY SHOWERS OVER THE BURNED 
SCARS FROM THIS PAST SUMMER.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STORRIE...
  STIRLING CITY...BUCKS LAKE AND BELDEN

DEBRIS FLOWS ARE POSSIBLE IN THE VICINITY OF THESE BURN SCARS AND 
CAN IMPACT TRAVEL ALONG AREA ROADWAYS. ESPECIALLY ALONG HIGHWAY 
70...THE NORTH FORK FEATHER RIVER CANYON AND THE MIDDLE FORK FEATHER 
RIVER CANYON.

DEBRIS FLOW...INCLUDING MUD AND ROCK SLIDES ARE EXPECTED WITH THIS 
HEAVIER RAINFALL. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP 
AND KILL PEOPLE CAUGHT IN THEIR PATHS. 

LAT...LON 3994 12150 4006 12123 3977 12110 3954 12129
      3978 12163

$$

JMC/CKP
2 follow-up statements
000 
WGUS76 KSTO 050135
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
635 PM PDT SAT OCT 4 2008

CAC007-063-050215-
/O.CON.KSTO.FF.W.0003.000000T0000Z-081005T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLUMAS CA-BUTTE CA-
635 PM PDT SAT OCT 4 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR EAST
CENTRAL BUTTE AND SOUTHWESTERN PLUMAS COUNTIES...

AT 626 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS OVER THE BURN AREAS.  HOWEVER...SHOWERS HAVE BEGUN 
TO WEAKEN OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STORRIE...
STIRLING CITY...BUCKS LAKE AND BELDEN

DEBRIS FLOWS ARE STILL POSSIBLE IN THE VICINITY OF THESE BURN SCARS 
AND CAN IMPACT TRAVEL ALONG AREA ROADWAYS. ESPECIALLY ALONG HIGHWAY 
70...THE NORTH FORK FEATHER RIVER CANYON AND THE MIDDLE FORK FEATHER 
RIVER CANYON.

DEBRIS FLOW...INCLUDING MUD AND ROCK SLIDES ARE EXPECTED WITH THIS 
RAINFALL.  

LAT...LON 3994 12150 4006 12123 3977 12110 3954 12129
      3978 12163

$$

JMC/CKP
000 
WGUS76 KSTO 050208
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
708 PM PDT SAT OCT 4 2008

CAC007-063-050217-
/O.EXP.KSTO.FF.W.0003.000000T0000Z-081005T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLUMAS CA-BUTTE CA-
708 PM PDT SAT OCT 4 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM PDT FOR EAST CENTRAL
BUTTE AND SOUTHWESTERN PLUMAS COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS RAIN DIMINISHING OVER 
THE BURN SCAR AREAS OF PLUMAS AND BUTTE COUNTY. THEREFORE...THE 
FLASH FLOOD WARNING FOR DEBRIS FLOWS WILL BE ALLOWED TO EXPIRE AT 
715 PM.

MOTORISTS ARE STILL URGED TO CONTINUE TO USE EXTRA CAUTION.

LAT...LON 3994 12150 4006 12123 3977 12110 3954 12129
      3978 12163

$$

JMC/CKP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 3:30 PM PDT, 1 hour 48 minutes earlier.

Area forecast discussion, Oct 4, 3:30 PM PDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PDT SAT OCT 4 2008

.DISCUSSION...
PRECIPITATION HAS TURNED SHOWERY OVER INTERIOR NORCAL AS THE UPPER
LEVEL TROF AXIS AND LEFT EXIT REGION OF THE UPPER JET WORK EWD. BY
LATE AFTERNOON AND THIS EVENING...NORCAL WILL BE ON THE SUBSIDENCE
SIDE OF THE JET...AND SHOWER ACTIVITY WILL BE DIMINISHING. THE
PIN-HEAD AND POP-UP ECHOES ON THE RADAR ARE INDICATIVE OF THE
RELATIVELY SHALLOW LAYER OF INSTABILITY FROM THE LCL...AROUND 3 THSD
FEET...UP TO ABOUT 12-14 THSD FEET. DUE TO THE SPLITTING UPPER
TROF...THE COLD POCKET REMAINED FURTHER N...LIMITING THE INSTABILITY
IN THE MID LEVELS TO SHALLOW/PULSE TYPE CONVECTION. THIS ALSO
RESULTED IN SNOW LEVELS NOT LOWERING TOO MUCH TODAY WITH THE PASSAGE
OF THE TROF. THE CROSS MTN FLOW OFF THE COASTAL MTNS RESULTED IN
ADIABATIC SINKING/DRYING OVER PORTIONS OF THE W SIDE OF THE SAC VLY
TODAY AND ERODED THE CLOUDS FOR A TIME. BUT DIFFERENTIAL HEATING
RESULTED IN FORMATION OF AFTN CUMULUS AND ISOLATED SHOWERS. MUCH OF
THIS CUMULIFORM CLOUDINESS WILL BE DECREASING THIS EVENING.

THE FLOW ABOVE 700 MBS WILL TURN MORE NWLY AS THE JET SHIFTS EWD...
DRYING OUT THE UPPER LEVELS OF THE ATMOSPHERE AS INDICATED BY
CURRENT SATELLITE. THE FLOW BELOW 700 MBS IS FORECAST TO WEAKEN
SIGNIFICANTLY BUT REMAIN SW OR WLY PROVIDING AT LEAST SOME UPSLOPE
COMPONENT INTO THE SIERNEV. HOURLY LAPS DATA SHOW THIS TREND OF
UPSLOPE FLOW AND MOISTURE CONVERGENCE INTO THE SIERNEV...AND
UPVALLEY AND MOISTURE CONVERGENCE OVER THE NRN SAC VLY WHERE THE
RADAR ECHOES WERE A LITTLE MORE SIGNIFICANT THAN ELSEWHERE. WITH
INSTABILITY WEAKENING RAPIDLY AFT 01Z...WE WILL LET THE WINTER WX
ADVSRY EXPIRE AT THAT TIME.

UPPER TROF AXIS FORECAST TO MOVE INTO THE GREAT BASIN BY SUN MORNING
ALLOWING THE ERN PAC RIDGE TO BUILD OVER THE AREA THRU SUN. PARTIAL
CLEARING IS EXPECTED OVERNIGHT AS THE DRIER AIR ALOFT GRADUALLY
MIXES DOWN. HOWEVER...NOW THAT WE HAVE HAD OUR FIRST RAIN...CAN FOG
SEASON BE FAR AWAY? A LITTLE TOO EARLY FOR THE PEAK OF FOG SEASON
YET...BUT NOCTURNAL COOLING WILL RESULT IN A LOW LEVEL RADIATIVE
INVERSION TRAPPING MOISTURE BELOW IT. AREAS OF LOW CLOUDS AND LIGHT
FOG ARE LIKELY TO DEVELOP OVERNITE OVER MANY AREAS. EXPECT THAT
CLOUDS WILL CONTINUE TO LINGER OVER THE SIERNEV THROUGH THE NITE AND
INTO SUN MORNING BEFORE GETTING MIXED OUT DURING THE DAY ON SUN. WE
HAVE TRENDED OUR SKY/TEMP FORECASTS ACCORDINGLY.

THE WX PATTERN LOOKS TO BE PROGRESSIVE INTO MON AS THE ERN PAC RIDGE
AMPLIFIES AND MOVES FURTHER INLAND WITH THE APPROACH OF THE NEXT
TROF TOWARDS THE PAC NW. AN EVEN BRIGHTER AND WARMER DAY IS EXPECTED
ON MON...SHOULD BE DELIGHTFUL WITH NEAR NORMAL TEMPS. A TROF AND
COLD FRONT WILL APPROACH THE PAC NW COAST MON NITE...MOVING WELL
INLAND AND WEAKENING ON TUE. TEMPS EXPECTED TO MODERATE TO ABOVE
NORMAL ON TUE AS HIGH PRESSURE DOMINATES NORCAL WX. WARMER...DRIER
NLY FLOW EXPECTED TO DEVELOP POST-TROF AND FRONT ON TUE.    JHM

.EXTENDED DISCUSSION (WEDNESDAY THROUGH SATURDAY)...RIDGE OF HIGH
PRESSURE OVER THE EASTERN PACIFIC AND NUDGING INTO NORTHERN
CALIFORNIA WEDNESDAY FOR NEAR NORMAL TEMPERATURES AND DRY WEATHER
ALONG WITH NORTHERLY WINDS. HIGH PRESSURE WEAKENS OVER NORTHERN
CALIFORNIA ON THURSDAY BRINGING A LITTLE COOLER TEMPERATURES. THE
MODELS DIVERGE FOR FRIDAY AND SATURDAY WITH THE 12Z OPERATIONAL GFS
SHOWING HIGH PRESSURE HOLDING OVER THE EASTERN PACIFIC AND THE
TROUGH INTO THE GREAT BASIN AND THE ECMWF BRINGS THE TROUGH ONTO THE
WEST COAST AND DOWN INTO NEVADA AND UTAH. THE GFS ENSEMBLE SPREAD OF
500MB HEIGHTS IS AROUND 60M WITH THE MEAN HAVING THE TROUGH FURTHER
WEST THAN THE OPERATIONAL RUN BRINGING LOWER CONFIDENCE. THE
FORECAST LEANS TOWARDS THE ECMWF BUT NOT AS DEEP WITH THE TROUGH SO
TEMPERATURES WILL DROP BELOW NORMAL. STILL KEPT FORECAST DRY AT THIS
TIME BUT WILL HAVE TO MONITOR TRACK OF TROUGH AND SEE IF WE NEED TO
ADD PRECIPITATION...ESPECIALLY TO WESTERN PLUMAS AND THE SIERRA ON
SATURDAY. HSO

.AVIATION...
SCATTERED SHOWERS THIS AFTERNOON WILL TAPER OFF THIS EVENING EXCEPT
ISOLATED SHOWERS MAY LINGER OVER THE SHASTA COUNTY MOUNTAINS AND
DOWN THE SIERRA OVERNIGHT AS THE TROUGH SHIFTS TO THE EAST. LIFR TO
MVFR CONDITIONS ARE EXPECTED OVER THE HIGHER TERRAIN INTO THIS
EVENING. VFR CONDITIONS EXCEPT LOCAL MVFR CONDITIONS WITH SHOWERS IN
THE VALLEY THIS AFTERNOON AND EARLY EVENING. LINGERING LOW LEVEL
MOISTURE AND AN INVERSION DEVELOPING OVERNIGHT MAY BRING A RETURN TO
AREAS OF LOW CLOUDS AND PATCHY FOG WITH LIFR/IFR CONDITIONS IN THE
CENTRAL VALLEY AND HIGH MOUNTAIN VALLEYS...LIKE QUINCY AND CHESTER
AND IN LAKE COUNTY AROUND SUNRISE. THE LOW CLOUDS AND FOG SHOULD
DISSIPATE IN THE VALLEYS BY AROUND 10 AM. OTHERWISE...VFR CONDITIONS
ARE EXPECTED TO PREVAIL TOMORROW WITH HIGH PRESSURE BUILDING INTO
NORTHERN CALIFORNIA. HSO

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM PDT FOR THE WEST SLOPE NORTHERN
SIERRA NEVADA INCLUDING WESTERN PLUMAS COUNTY/LASSEN PARK.

&&
Hazardous weather outlook, Oct 4, 7:00 AM PDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT SAT OCT 4 2008

CAZ013>019-063-064-066>069-051400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT SAT OCT 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A COOL...SHOWERY WEATHER PATTERN IS FORECAST OVER INTERIOR NORTHERN
CALIFORNIA TODAY. IN THE MOUNTAINS...SNOW LEVELS ARE FORECAST TO
GRADUALLY LOWER TO AROUND 7000 FEET LATE IN THE DAY. SNOW
ACCUMULATIONS OF AN INCH OR TWO WILL BE POSSIBLE AT SOME OF THE
HIGHER PASSES...WITH AS MUCH AS 6 INCHES POSSIBLE ON THE HIGHER
PEAKS.

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Oct 4, 12:50 PM PDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1150 AM PST SAT OCT 04 2008

CAZ013>019-063-064-066>069-050000-
1150 AM PST SAT OCT 04 2008

...24 HOUR PRECIPITATION TOTALS FROM THE FIRST MAJOR
RAIN EVENT OF THE 2008-2009 WATER YEAR...

AUTOMATED SURFACE OBSERVING SYSTEM TOTALS...

SACRAMENTO DOWNTOWN................0.18
SACRAMENTO EXECUTIVE AP............0.25
SACRAMENTO INTERNATIONAL AP........0.12
VACAVILLE..........................0.20
TRAVIS AFB.........................0.04
STOCKTON AP........................0.09
MODESTO AP.........................0.47
ALTURAS............................0.35
TAHOE VALLEY.......................0.79
BLUE CANYON........................1.94
MOUNT SHASTA.......................0.77
MONTAGUE/SISKIYOU..................0.17
REDDING............................0.68
RED BLUFF..........................0.46
MARYSVILLE.........................0.54
OROVILLE...........................1.18

FOOTHILL REGION...

GRASS VALLEY.......................1.38
AUBURN.............................0.52
SUTTER HILL........................0.64
SAN ANDREAS........................0.25
SONORA.............................0.22
GROVELAND..........................0.33

MOUNTAINS...

SHASTA DAM........................2.20
OAK MOUNTAIN......................3.36
SIMS..............................2.84
SUGARLOAF.........................2.40
LASSEN LODGE......................1.46
MINERAL...........................2.49
STERLING CITY.....................3.44
FOUR TREES........................1.80

NATIONAL WEATHER SERVICE WEATHER SPOTTERS...

ELK GROVE (LAGUNA CREEK)...........0.30
NORTH STOCKTON.....................0.12
PACIFIC HOUSE......................1.38
SHASTA LAKE........................2.30
SHASTA LAKE 2......................1.79
FORESTHILL.........................0.75
CHICO..............................0.69
SHINGLETOWN........................1.95
PARADISE 2.........................2.36

POWELL

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.